Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 129, NWS Paducah, KY

March 31, 2012Ripley County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Mar 31, 2012, 4:38 PM CDT for Ripley County, Missouri. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2012, 4:38 PM CDT (21:38 UTC)
Expired
Mar 31, 2012, 5:01 PM CDT
In force
23 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ripley County, MO

The radar

The Memphis radar (KNQA), 159 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 4:50 PM CDTHAIL 1.53 Ne Doniphan, MOLATE REPORT....QUARTER TO PING PONG BALL SIZE HAIL REPORTED NORTHEAST OF THE COMMUNITY.
Mar 31, 5:00 PM CDTHAIL 0.882 E Doniphan, MODIME TO NICKEL SIZE HAIL REPORTED EAST OF TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1894 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1894 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

574 
WUUS53 KPAH 312138
SVRPAH
MOC181-312215-
/O.NEW.KPAH.SV.W.0129.120331T2138Z-120331T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
438 PM CDT SAT MAR 31 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN RIPLEY COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 515 PM CDT.

* AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DONIPHAN...AND MOVING SOUTH AT 15 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  DONIPHAN AND OXLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3650 9080 3649 9086 3650 9087 3674 9092
      3678 9071 3649 9059 3649 9079
TIME...MOT...LOC 2138Z 346DEG 15KT 3667 9079
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
425 
WWUS53 KPAH 312201
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
501 PM CDT SAT MAR 31 2012

MOC181-312211-
/O.CAN.KPAH.SV.W.0129.000000T0000Z-120331T2215Z/
RIPLEY MO-
501 PM CDT SAT MAR 31 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RIPLEY COUNTY IN
SOUTHEAST MISSOURI IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3650 9080 3649 9086 3650 9087 3674 9092
      3678 9071 3649 9059 3649 9079
TIME...MOT...LOC 2201Z 346DEG 15KT 3658 9076

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:03 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 31, 2:03 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
203 PM CDT SAT MAR 31 2012

.UPDATE...
ISSUED AT 1253 PM CDT SAT MAR 31 2012

MAIN ADJUSTMENT FOR THE MORNING AND EARLY AFTERNOON UPDATES
WAS TO SHIFT THE FOCUS FOR ANY CONVECTIVE ACTIVITY BACK TOWARD THE
WESTERN EDGE OF THE WFO PAH FORECAST AREA...MAINLY WEST OF A
PERRYVILLE TO POPLAR BLUFF FOR THIS AFTERNOON TO AROUND SUNSET.

IN REVIEWING THE MANDATORY LEVEL UPPER AIR ANALYSIS...THE 925 MB
DEWPOINT/TEMPERATURE FIELDS SUGGESTED TO MINOR THETA-E MAXIMUMS
IN AN NEAR THE WFO PAH FORECAST AREA. THE FIRST WAS ORIENTED WEST
TO EAST ALONG THE KY/TN BORDER FROM THE LAND BETWEEN THE
LAKES...EAST TO TODD COUNTY. THE INTRUSION OF THE SFC-925 MB
FRONTAL BOUNDARY IN THIS AREA SHOULD CONTINUE TO ADVECT SLIGHTLY
DRIER AIR INTO THE REGION...MINIMIZING CONVECTION OVER THE AREA.
PLAN TO MONITOR SOUTHERN TRIGG...CHRISTIAN AND TODD COUNTIES...BUT
ANTICIPATE THEY WILL REMAIN DRY FOR THE REST OF THIS AFTERNOON
INTO THIS EVENING.

TO THE WEST...THERE IS A SOUTH-NORTH ORIENTED THETA-E AXIS
SUGGESTED BY THE 925 MB UPPER AIR ANALYSIS AND SUPPORTED BY THE
LAST SEVERAL HOURS OF LAPS THETA-E CONVERGENCE/CAPE ANALYSIS OVER
SOUTHWEST RIPLEY COUNTY. CUMULUS FIELDS ARE BEING GENERATED
NORTHEAST OF THIS AXIS...ENHANCED BY TOPOGRAPHICAL DIFFERENCES
SURFACE MOISTURE/INSOLATION.

FOR NOW...ANTICIPATE THAT CONVECTION WILL LIKELY DEVELOP JUST WEST
OF THE WFO PAH FORECAST AREA EARLY THIS AFTERNOON...THEN DRIFTING
SOUTHEAST INTO THE AREA BEFORE DECAYING WITH THE LOSS OF SUNSHINE.

THERE WILL ALSO REMAIN A SHARP GRADIENT OF LOWER TEMPERATURES OVER
SOUTHEAST ILLINOIS...SOUTHWEST INDIANA AND NORTHWEST KENTUCKY THIS
AFTERNOON...AS INSOLATION WORKS TO FINALLY THIN OUT THE STABLE LAYER
CLOUD COVER THAT HAS PERSISTED INTO THE AFTERNOON HOURS.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 1253 PM CDT SAT MAR 31 2012

AFTER ANY EARLY EVENING CONVECTION DIES DOWN OVER SOUTHEAST
MISSOURI...DRY CONDITIONS SHOULD REMAIN OVER THE WFO PAH FORECAST
AREA TONIGHT THROUGH MONDAY.

IN REVIEWING THE 12Z SUNDAY UPPER AIR ANALYSIS...THERE APPEARED TO
BE A SUBTLE 850-700 MB TROUGH/FRONTAL BOUNDARY EXTENDING FROM
SOUTHEAST IA...THROUGH CENTRAL IL INTO CENTRAL AND SOUTHEAST
INDIANA. WHEN THE LOW LEVEL JET KICKS IN LATER TONIGHT...THE ZONE
WILL LIKELY BE THE FOCUS FOR AN OVERNIGHT MESOSCALE CONVECTIVE
SYSTEM /MCS/. THE LIFT AND INSTABILITY SHOULD REMAIN WELL TO THE
NORTH OF THE WFO PAH FORECAST AREA...AS THE UPPER RIDGE BUILDS IN
FROM THE SOUTHWEST TONIGHT INTO SUNDAY. THEREFORE...ANY MENTION OF
POP/WEATHER REMAINS OUT OF THE FORECAST AT THIS TIME.

FROM EARLIER IN THE WEEK TO TODAY...THE DOMINANCE OF INCREASED
THICKNESSES WITH THE BUILDING RIDGE FROM THE SOUTHWEST /EVIDENT IN
THE SOUTHWEST U.S. IN THE 12Z UPPER AIR ANALYSIS/ HAS REQUIRED
NEARLY DAILY UPWARD ADJUSTMENTS IN THE MAX/MIN TEMPERATURE FORECAST
FOR SUNDAY AND MONDAY. NOW THAT THE PRECIPITATION IS NO LONGER AN
ISSUE FOR MONDAY AFTERNOON...A BROAD INCREASE TEMPERATURES AND
DEWPOINTS /DUE TO THE MOIST SOUTHERLY FLOW UNDER THE SUBSIDENCE
INVERSION/ WILL BE EVEN MORE PRONOUNCED. HEAT INDEX VALUES WILL
NOT VARY MUCH FROM THE ACTUAL TEMPERATURES...BUT THE EARLY SEASON
HEAT MAY BE OF SOME CONCERN FOR THOSE ESPECIALLY SENSITIVE TO THE
WARM TEMPERATURES.

WE WILL LIKELY TIE OR BREAK BOTH THE CURRENT RECORD MAX
TEMPERATURE AND MAXIMUM OVERNIGHT MINIMUM TEMPERATURES FOR APRIL
1ST INTO 2ND.

HERE ARE THE CURRENT RECORDS AT THIS TIME FOR EVANSVILLE AND PADUCAH.

EVANSVILLE INDIANA

APRIL 1ST...RECORD MAX...85 DEGREES SET IN 1940.
APRIL 1ST...RECORD MAX MINIMUM TEMPERATURE...62 DEGREES SET IN 1946.
APRIL 2ST...RECORD MAX...83 DEGREES SET IN 1967.

PADUCAH KENTUCKY

APRIL 1ST...RECORD MAX...86 DEGREES SET IN 1946.
APRIL 1ST...RECORD MAX MINIMUM TEMPERATURE...60 DEGREES SET IN 1988.
APRIL 2ST...RECORD MAX...84 DEGREES SET IN 1946.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 339 AM CDT SAT MAR 31 2012

MAIN ISSUE WITH THE TUE THROUGH THU TIME FRAME LIES WITH YET ANOTHER
IN A SEEMINGLY ENDLESS STRING OF SPLIT FLOW UPPER LOWS THIS SEASON
THAT TRUDGE SLOWLY EAST OUT OF THE FOUR CORNERS AREA AND INTO THE
SOUTHERN PLAINS. OPERATIONAL GFS AND EURO MODELS ARE IN SURPRISING
DECENT AGREEMENT WITH THE PLACEMENT OF THE MID LEVEL CIRCULATION
WEDNESDAY AFTN. HOWEVER...THEY DIVERGE SOMEWHAT FROM THERE WITH THE
OP GFS TAKING MORE OF A NRN ROUTE INTO MO...WHEREAS THE ECMWF DIPS
SE INTO AR. TIMING LOOKS GOOD THOUGH AS FAR AS EASTWARD PROGRESSION
BY THU AFTN.

MEANWHILE...AT THE SFC...ESSENTIALLY A COLD FRONT IS EXPECTED TO
DROP SE INTO THE OHIO VALLEY REGION BY TUE NIGHT AND WED...THEN
REMAIN NEARLY STATIONARY UNTIL THE SLOW MOVING UPPER LOW CAN PASS BY
LATER THU AFTERNOON OR THU NIGHT. THE COMBINATION OF THE MID LEVEL
FORCING/ASCENT GENERATED BY THE UPPER LOW...SFC DEW POINTS NEAR 60
AND THE WEAK LOW LEVEL FORCING ASSOCIATED WITH THE SFC FRONT WILL
LEAD TO SEVERAL PERIODS OF SCATTERED SHOWERS AND THUNDERSTORMS TUE
THROUGH THU. THE UPPER SYSTEM IS NOT NEARLY AS POTENT AS PREVIOUS
SPLIT SRN STREAM UPPER LOWS...AND LOW LEVEL FORCING/CONVERGENCE IS
NOT IMPRESSIVE. THEREFORE...EVEN THOUGH WE WILL HAVE AN EXTENDED
PERIOD OF RAIN/THUNDER CHANCES...WE DO NOT EXPECT EXTENSIVE HEAVY
RAINS OR SEVERE STORMS AT THIS TIME. OF COURSE...MAY BE LOCALLY
HEAVY DOWNPOURS FROM TIME TO TIME IN SOME LOCATIONS...AND CANNOT
RULE OUT A FEW STRONG OR ISOLATED SEVERE STORMS...ESP IF WE CAN GET
SOME DAYTIME HEATING AHEAD OF THE MID LEVEL LOW.

ALL OF THE CLOUDS AND PERIODS OF RAIN SHOULD HELP HOLD TEMPS DOWN
SOME...AND MAY EVEN RETURN TO NEAR NORMAL ONCE THE FRONT PASSES LATE
NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY MORNING) ISSUED
AT 1221 PM CDT SAT MAR 31 2012

FOG...PATCHY IFR CIGS AND CLOUDS WERE HANGING AROUND THIS MORNING
DESPITE THE NRLY FLOW BEHIND A FRONTAL BOUNDARY THAT WAS SINKING
INTO THE REGION. LATEST SATELLITE TRENDS INDICATE THESE RESTRICTIONS
SHOULD DIMINISH BY 19Z OR 20Z UP NEAR KEVV/KOWB. KPAH/KCGI HAVE
ALREADY WENT VFR. SHOULD REMAIN VFR AFTER CLEARING EARLY THIS PM.
OTHERWISE EXPECT SOME LOW MVFR FOG TO FORM 07 TO 09Z LATER TONIGHT.
COULD BORDER 2 TO 3SM AT TIMES. WILL LIKELY BURN OFF BY 14Z TO 15Z
SUNDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...SMITH
SHORT TERM...SMITH
LONG TERM....GM
AVIATION...GM
Hazardous weather outlook, Mar 31, 2:37 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
237 PM CDT SAT MAR 31 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
237 PM CDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS MAY DEVELOP...MAINLY LATE THIS AFTERNOON
INTO THE EARLY EVENING...OVER PARTS OF SOUTHEASTERN MISSOURI...
ESPECIALLY NEAR THE MISSOURI BOOTHEEL AND FOOTHILL AREAS OF THE
OZARKS. IF ANY ISOLATED STORMS DO MANAGE TO DEVELOP...THEY COULD
QUICKLY BECOME STRONG AND EVEN POSSIBLY BRIEFLY SEVERE. LARGE HAIL
AND DAMAGING WINDS WOULD BE THE MAIN HAZARD RISKS. HOWEVER...MOST
PLACES ACROSS THE QUAD STATE REGION WILL REMAIN STORM FREE FOR
THE REST OF THE DAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED TO RETURN TUESDAY
THROUGH THURSDAY. ISOLATED STRONG OR MARGINALLY SEVERE STORMS
CANNOT BE RULED OUT DURING THIS TIME FRAME...ESPECIALLY IF WE
MANAGE TO GET A FEW HOURS OF AFTERNOON SUNSHINE TO HELP
DESTABILIZE THE ATMOSPHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...THOUGH IT CANNOT COMPLETELY
BE RULED OUT LATE TODAY...AND DURING THE TUESDAY THROUGH THURSDAY
TIME FRAME.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 7:12 PM CDTSevere Thunderstorm WarningPAHPerry33 min
Mar 30, 7:46 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Perry29 min
Mar 31, 5:14 PM CDTSevere Thunderstorm WarningPAHRipley20 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.